New Mexico, 2007

Hail in New Mexico, June 28, 2007

June 28, 2007 · NWS EPZ · 1 event in 1 county or zone

A strong outflow from a huge thunderstorm complex about 250 miles to the east pushed a dry line westward beyond the Rio Grande in southern NM. This was the focus for strong thunderstorms the afternoon of the 28th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A strong outflow from a huge thunderstorm complex about 250 miles to the east pushed a dry line westward beyond the Rio Grande in southern NM. This was the focus for strong thunderstorms the afternoon of the 28th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jun 28, 2:33 PM MST, 1 hour 42 minutes earlier.

Area forecast discussion, Jun 28, 2:33 PM MST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
333 PM MDT THU JUN 28 2007

.SYNOPSIS...
JUST ENOUGH MOISTURE WILL BE IN THE AREA FOR THE NEXT WEEK TO KEEP
A SLIGHT CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS IN THE
FORECAST THROUGH THE END OF NEXT WEEK. TEMPERATURES WILL RUN A FEW
DEGREES BELOW NORMAL FRIDAY AND THEN SLOWLY CREEP A LITTLE ABOVE
NORMAL THROUGH THE MIDDLE PART OF NEXT WEEK.

&&

.DISCUSSION...
THE BATTLE BETWEEN THE LOW TO THE EAST AND THE UPPER LEVEL HIGH TO
THE WEST WILL CONTINUE FOR THE NEXT SEVERAL DAYS. AT THE PRESENT
TIME ENOUGH MOISTURE HAS SLIPPED INTO THE AREA AND THE RIDGE HAS
BACKED FAR ENOUGH INTO ARIZONA TO ALLOW FOR AFTERNOON AND EVENING
CONVECTION FOR BOTH TODAY AND TOMORROW. BEYOND THE NORMAL TERRAIN
INDUCED CONVECTION WELL HAVE TO KEEP AN EYE TO THE NORTH AND SEE
IF AN MCS DEVELOP SING AND DROPS DOWN ACROSS THE AREA. TWO NIGHTS
AGO SAW AN MCS DROP SOUTH THROUGH THE TEXAS PANHANDLE...THEN LAST
NIGHT ANOTHER MCS DEVELOPED AND DROPPED SOUTH THROUGH THE EAST
PLAINS OF NEW MEXICO. SO WITH THE HIGH RETREATING A LITTLE FURTHER
TO THE WEST AND LOOKING AT THE TREND IF ANOTHER MCS POPS UP IT
COULD MOVE ACROSS PARTS OF OUR CWA...SO IVE MOVED EVERYBODY INTO
THE SCATTERED POP CATEGORY.

FOR THE WEEKEND THE HIGH WILL PUSH BACK INTO NEW MEXICO A BIT AND
THAT WILL HELP LIMIT OUR CONVECTION...BUT ENOUGH MOISTURE WILL
CONTINUE TO LINGER TO KEEP SLIGHT CHANCE POPS IN THE FORECAST FOR
MOST OF THE AREA. THE MODELS FOR THE FIRST PART OF NEXT WEEK TRY
AND BRING THE LOW THAT HAS BEEN DUMPING EAST TEXAS BACK IN OUR
DIRECTION...BUT I WILL POINT OUT THAT IS WHAT THEY WERE SAYING
LAST WEEK AND THE LOW HASNT MOVED YET. SO RIGHT NOW MY CONFIDENCE
IN THE LOW BACKING IN HERE IS NOT TO HIGH. THE GFS HAS A PRETTY
GOOD DIFFERENCE FROM RUN TO RUN. THE 06Z RUN BROUGHT THE LOW INTO
WEST TEXAS...BUT THE CURRENT 12Z RUN HAS KEPT THE LOW SOUTH OF THE
BORDER. SO FOR NOW I WILL KEEP THE SLIGHT CHANCE POPS IN THE
EXTENDED FORECAST AND LEAVE IT AT THAT.

&&

.AVIATION...
VALID 29/00Z-30/00Z ADDED LOW LEVEL MOISTURE FROM YESTERDAYS STORMS
COMBINED WITH DAYTIME SUMMER SUN...HAS ALLOWED FOR ISOLD TO SCT
TSTMS ACROSS SOUTHWESTSRN NM.  NORTHERLY FLOW ALOFT AROUND HI
PRESSURE NW OVER GREAT BASIN IS STEERING THESE STORMS SOUTHWARD.
THIS PATTERN WILL CONT THRU THE WEEKEND.  LOOK FOR MVFR CONDTS IN
HVY RAIN SMALL HAIL...AND IN BLDU WITH GUSTS TO 45 MPH POSSIBLE IN
SOME STORMS...ESP ACRS LOWER DESERT EXPANSES ERLY THIS EVNG AND
LATER TOMORROW.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 96  69  95  70  98 /  30  30  10  30  10
SIERRA BLANCA TX        92  61  92  65  90 /  30  40  10  30  10
LAS CRUCES              96  65  94  66  97 /  30  40  10  20  10
ALAMOGORDO              92  61  91  63  94 /  30  50  20  30  20
CLOUDCROFT              71  46  70  47  74 /  40  50  30  30  20
TRUTH OR CONSEQUENCES   93  63  92  65  95 /  30  40  10  20  10
SILVER CITY             90  59  89  60  92 /  20  40  20  20  20
DEMING                  95  63  95  65  98 /  20  40  10  10  10
LORDSBURG               97  64  96  66  99 /  10  30  10  10  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

15/15
Hazardous weather outlook, Jun 28, 10:08 AM MST, 6 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1108 AM MDT THU JUN 28 2007

NMZ022>025-030>032-TXZ055-056-291715-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1108 AM MDT THU JUN 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
THIS IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND EVENING.
SOME STORMS MAY PRODUCE BRIEF HEAVY RAINFALL...SMALL HAIL AND
STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
FRIDAY WILL AGAIN SEE SCATTERED THUNDERSTORMS. FOR THE WEEKEND AND
BEYOND WE WILL SEE A LITTLE DRIER CONDITIONS...BUT THERE WILL
STILL BE A SLIGHT CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

The radar

The Holloman AFB radar (KHDX), 163 km away, was scanning. The volume nearest the first event began at 23:14 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sierra

When
June 28, 4:15 PM MST to 4:18 PM MST
Where
Sierra County, 12.22 mi NW of Chloride
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
33.466, -107.815

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2007Every state in 2007This day in weather historyWarnings in New Mexico, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 42811.